Skip to Main content Skip to Navigation
New interface
Journal articles

Pliability, or the whitney extension theorem for curves in carnot groups

Nicolas Juillet 1 Mario Sigalotti 2, 3 
Abstract : The Whitney extension theorem is a classical result in analysis giving a necessary and sufficient condition for a function defined on a closed set to be extendable to the whole space with a given class of regularity. It has been adapted to several settings, among which the one of Carnot groups. However, the target space has generally been assumed to be equal to R^d for some d ≥ 1. We focus here on the extendability problem for general ordered pairs (G_1,G_2) (with G_2 non-Abelian). We analyze in particular the case G_1 = R and characterize the groups G_2 for which the Whitney extension property holds, in terms of a newly introduced notion that we call pliability. Pliability happens to be related to rigidity as defined by Bryant an Hsu. We exploit this relation in order to provide examples of non-pliable Carnot groups, that is, Carnot groups so that the Whitney extension property does not hold. We use geometric control theory results on the accessibility of control affine systems in order to test the pliability of a Carnot group. In particular, we recover some recent results by Le Donne, Speight and Zimmermann about Lusin approximation in Carnot groups of step 2 and Whitney extension in Heisenberg groups. We extend such results to all pliable Carnot groups, and we show that the latter may be of arbitrarily large step.
Complete list of metadata

Cited literature [40 references]  Display  Hide  Download
Contributor : Mario Sigalotti Connect in order to contact the contributor
Submitted on : Thursday, December 8, 2016 - 1:17:48 PM
Last modification on : Friday, July 8, 2022 - 10:06:42 AM
Long-term archiving on: : Thursday, March 23, 2017 - 7:43:17 AM


Files produced by the author(s)



Nicolas Juillet, Mario Sigalotti. Pliability, or the whitney extension theorem for curves in carnot groups. Analysis & PDE, 2017, 10 (7), pp.1637 - 1661. ⟨10.2140/apde.2017.10.1637⟩. ⟨hal-01285215v4⟩



Record views


Files downloads